Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 706, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 21, 2003, 8:27 PM CDT for Atoka County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 21, 2003, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Atoka County, OK
The radar
The Norman radar (KTLX), 162 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2700 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 220127 SVROKC OKC005-220200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 827 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATOKA COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 900 PM CDT * AT 825 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES EAST OF STRINGTOWN...MOVING WEST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...CHOCKIE... DAISY...LANE...MCGEE CREEK LAKE...STRINGTOWN AND WARDVILLE WIND GUSTS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3425 9581 3459 9568 3466 9608 3429 9613 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:34 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 21, 3:34 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 334 PM CDT THU AUG 21 2003 COLD FRONT OVER KANSAS WILL MAKE AN ATTEMPT TO MOVE INTO THE AREA... BUT AT THE MOMENT AM NOT EXPECTING ANY SIGNIFICANT COOLING AS FRONT MAY STALL NORTH OF AREA OR IN THE FAR NORTHERN ZONES. SO WILL KEEP TEMPERATURES HOT. REMOVED POPS FOR TONIGHT AS THERE IS NOT MUCH DEVELOPING ALONG THE FRONT IN KANSAS YET AND MAIN SIGNAL SEEMS TO BE FARTHER TO THE NORTHEAST. IN THE EXTENDED... THE UPPER RIDGE SET UP TO THE NORTH WITH SOME WEAKNESS IN THE RIDGE SOUTH AND HINTS OF WEAK EASTERLY WAVES MOVING ACROSS TEXAS. HAVE INTRODUCED SLIGHT CHANCE POPS IN THE AFTERNOON IN THE SOUTH THROUGHOUT THE EXTENDED. OKC 74 99 73 97 / 5 20 20 10 HBR 74 101 72 99 / 0 20 20 10 SPS 75 101 74 100 / 5 20 20 20 GAG 70 97 68 96 / 5 20 20 10 PNC 76 99 73 97 / 10 20 20 10 DUA 75 99 74 97 / 5 20 20 20 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 21, 11:56 AM CDT, 8 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-221300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT THU AUG 21 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN OKLAHOMA...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.
DISCUSSION...
AFTERNOON HEATING WILL RESULT IN A NARROW ZONE OF MODERATE TO HIGH
INSTABILITY AHEAD OF A WEAK COLD FRONT...THAT WILL MOVE INTO
NORTHERN AND CENTRAL KANSAS LATE TODAY. LIFT ALONG THE FRONT...AND
POSSIBLY ALONG A WEAK SURFACE TROUGH THAT MAY DEVELOP AHEAD OF THE
FRONT...MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP. MOVEMENT WILL BE SOUTH OR SOUTHWEST AT 15
MPH. LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT SUPPORT
THE POSSIBILITY OF DAMAGING WINDS TO ACCOMPANY SOME OF THESE STORMS.
ANY STORMS THAT DEVELOP ARE EXPECTED TO WEAKEN AFTER SUNSET.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110 DEGREE
RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID HEAT
RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
FRIDAY...AND OVER SOUTHERN PARTS OF THE AREA FRIDAY NIGHT...AS THE COLD
FRONT TRIES TO MOVE INTO OKLAHOMA. THE POTENTIAL FOR SEVERE WEATHER
WILL REMAIN LOW.
OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT AS THE WEEKEND
APPROACHES...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS ON FRIDAY...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PARTS OF
THE FORECAST AREA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
JAMESIn the hours before
Special weather statement, Aug 21, 7:34 PM CDT, 53 minutes before
OKZ048-220045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 734 PM CDT THU AUG 21 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY. STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN PITTSBURGH AND PUSHMATAHA COUNTIES AT 730 PM... MOVING WEST AT 15 MPH. THESE STORMS WILL AFFECT ATOKA COUNTY... INCLUDING DAISY... REDDEN AND MCGEE CREEK LAKE THROUGH 815 PM. WINDS UP TO 50 MPH... SMALL HAIL AND FREQUENT LIGHTING ARE POSSIBLE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:38 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 67 min |
| Aug 22, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.